Background: Intra-arterial verapamil infusion with or without balloon angioplasty is a common therapy for patients with hypertensive, hypervolemic, and nimodipine-refractory vasospasm following aSAH. Seizures occurring from IA infusion of verapamil are rare.
Case description: A 24-year-old Korean-American woman presented with aSAH from the rupture of a 5-mm ICA bifurcation aneurysm. The aneurysm was secured with clip ligation through a craniotomy, and the patient was treated with HHH therapy in the neurosurgical ICU. Routine postoperative cerebral angiography was performed to confirm occlusion of the treated aneurysm and assess for vasospasm. In the first angiogram, vasospasm was detected in the supraclinoid portion of the ICA. Intra-arterial verapamil was started; during this treatment, the patient developed right-sided focal motor seizures. The infusion was terminated and the seizures were halted with midazolam. The patient's course was unremarkable until postoperative day 7, when she developed expressive aphasia, for which she was taken for emergent cerebral angiography under anesthesia. Marked focal spasm was identified in the distal supraclinoid ICA and the left A1. The patient was treated with 25 mg of superselective verapamil infusion. Upon emerging from anesthesia, her aphasia had resolved; however, 90 minutes after angiography, she experienced generalized seizures while she was in the ICU.
Conclusions: Seizures are a rare complication during cerebral angiographic procedures. Intra-arterial verapamil-induced seizures are infrequently reported. Cognizance for the potential of seizures to occur is advised during verapamil infusion for the treatment of refractory vasospasm in certain individuals.